Flash Flood, Franklin
- When
- July 22, 2:15 PM EST to 5:15 PM EST
- Where
- Franklin County, 1 mi N of Boones Mill
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Thunderstorm winds downed trees in Blairs, and 4 inch diameter tree limbs in Rural Retreat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on the afternoon of 22th produced flash flooding and damaging winds.Heavy thunderstorm rains flooded and closed Route 220, 1 mile north of Boonesmill.Thunderstorm winds downed trees in Blairs, and 4 inch diameter tree limbs in Rural Retreat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 255 PM EDT TUE JUL 22 2003 SHORT RANGE (TNT-THU NIGHT)... MCS APPROACHING THE FA FROM THE TN AREA. QUESTION IS WHETHER TO GO CAT POPS EARLY...ESPECIALLY IN THE WEST. THE MCS IN GENERAL HAS BEEN WEAKENING...BUT THE LEADING EDGE HAS ACTUALLY STRENGTHENED IN THE PAST HOUR. POPS IS THE MAIN FORECAST DILEMMA FOR THIS PERIOD. LOOKING AT HIGH LIKELY POPS MOST AREAS TONIGHT...ESPECIALLY IN THE SOUTH...CLOSER TO INCOMING LIFT AND MCS. SFC FNT MOVES THROUGH MOST OF FA...LATE TONIGHT..BUT HANGS UP AS UPPER FLOW AMPLIFIES OVER THE ERN FA. COOL POOL ROTATES INTO THE FAR WRN CWA TOMORROW...WHILE DEEPER MOISTURE POOLS IN THE FAR ERN CWA. HAVE THE HIGHER POPS ON BOTH ENDS OF MY CWA...WITH A LOW CHANCE POP IN THE MIDDLE. DEEPER MOISTURE BEGINS LIFTING NE WED NIGHT...SO TAPER POPS OFF. KEEPING SLIGHT CHANCE THURSDAY...AS COLD POOL WILL BE OVERHEAD. LACK OF DEEP MSTR AND LIFT LEAVES ME TO BELIEVE THAT NOT ONLY ISOLATED TSRA TO DEVELOP...BUT POTENTIAL FOR A GOOD HAIL THREAT EXISTS WITH 5H TEMPS FALLING TO -12 TO -14. SHOULD BE DRY THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN...AND FRONT WASHES OUT TO OUR EAST. TEMPS TO REMAIN MILD TONIGHT. UPPED HIGHS TOMORROW SOME...AS THINK SOME SUN AND WEAK DOWNSLOPE MAY SEND TEMPS HIGHER THAN CURRENT FORECAST. LONG RANGE (FRI-TUE)... FRIDAY SHOULD BE DRY TROF PULLS OUT TO THE NORTHEAST SATURDAY...BUT A MEAN TROF REMAINS OVER THE EAST THROUGH THE EXTENDED PERIOD DESPITE HGHT RISES. NEXT FRONT TO LAY DOWN THROUGH THE AREA MON-TUE TIME FRAME. COULD SEE ENOUGH MOISTURE RETURN WITH REMNANTS OF MCS SUNDAY TO KEEP SLIGHT CHANCE GOING OVER THE WRN HIGHER TERRAIN...ESPECIALLY SE WV. MON-TUE WILL KEEP CHANCE POPS IN...HIGHER IN THE SOUTH TUESDAY AS FRONT STALLS OVER SRN VA. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 605 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS....AND PERHAPS A THUNDERSTORM...WILL AFFECT THE REGION THIS MORNING. THEN BY LATER THIS AFTERNOON...MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF A COLD FRONT AND MOVE IN FROM THE WEST. OTHER STORMS MAY DEVELOP ALONG AND EAST OF THE BLUE RIDGE THIS AFTERNOON AS WELL. SOME OF THE STORMS LATE THIS AFTERNOON AND INTO THIS EVENING COULD BE STRONG ACROSS THE ENTIRE REGION...PRODUCING GUSTY WINDS AND SMALL HAIL...AS WELL AS LOCALLY HEAVY RAINFALL. AT THIS POINT...IT APPEARS THAT STORMS WILL NOT REACH SEVERE LIMITS...ALTHOUGH ISOLATED WIND DAMAGE OR MINOR FLASH FLOODING IS STILL A SMALL POSSIBILITY. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THIS POTENTIAL THREAT CAREFULLY...SINCE THE FRONTAL SYSTEM APPROACHING FROM THE WEST IS QUITE STRONG FOR THIS TIME OF YEAR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR ANY NECESSARY UPDATES. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER GROUPS SHOULD MONITOR WEATHER FORECASTS THROUGHOUT THE DAY IN CASE THERE ARE UPDATES. SK
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379371, 5379435, 5379372.